Failure of Medication Reconciliation Process
An 81-year-old woman was admitted to the hospital on February 16th after a fall at home that resulted in an intertrochanteric fracture of her right hip. The patient had a history of seizures, with the last one occurring twenty years ago. She was prescribed Dilantin and Phenobarbital for many years to control the seizures. She underwent surgical repair of the fracture via intramedullary nail fixation on February 17th.
On February 19th, an orthopedic nurse practitioner completed the discharge medication reconciliation with 11 medications, including Dilantin and Phenobarbital. She dictated the discharge summary with the intention to discharge the patient to a skilled nursing facility (SNF) the following day; however, she neglected to include the Dilantin on the discharge summary.
The patient was cleared for discharge on February 20th. Nursing provided a report to the nursing facility and faxed the discharge summary. The discharge medication list included the Dilantin but did not have the last dose given or the next dose due filled out. There were three copies in the patient’s medical record, and all were blank.
The orthopedic physician’s assistant (PA) dictated an addendum to the discharge summary on February 20th, stating, “Patient is stable for discharge to SNF today. At the recommendation of internal medicine service, please check CBC, BMP, Phosphorus, Magnesium, and Phenobarbital level in 3-4 days after discharge. Please note that the Phenobarbital dose has been changed to 32.4 mg by mouth three times daily. Please add to medication list: Dilantin 100 mg by mouth twice daily.”
The patient was discharged later that day.
The original discharge summary (without the Dilantin) was sent to the nursing home, but the addendum (with Dilantin) was not sent to the nursing home. The hospital completed a Transition of Care (TOC) document when the patient was discharged to the SNF. The patient’s TOC does list Dilantin as a medication, but the form was only sent to the patient’s PCP and not the nursing home.
On February 23rd, the patient was found on the floor of her room at the nursing home, lying face down in a large pool of clotted blood. The patient was brought to the emergency department after the fall. On admission to the ED, her Dilantin levels were less than 2.5, and her free Dilantin level was less than 0.5. While in the ED, the patient had a witnessed seizure and was given IV Dilantin. An oral maxillofacial surgery consult was requested, and a CT scan demonstrated what appeared to be an incomplete zygomaticomaxillary complex fracture of the left side and nasal fracture with minimal displacement. The patient had no complaint of vertical diplopia. Given the presentation and findings on CT and physical examination, the opinion was these fractures were grossly anatomic and would probably heal without surgical intervention. Therefore, they were treated in a non-operative fashion with observation.
The patient remained in the hospital until February 28th. She was discharged home with Dilantin levels increased but not to optimal levels. She sustained another fall, which resulted in a broken arm. Following this injury, she was admitted to an assisted living facility.
The family brought a claim against the hospital and the nursing home. The claim was settled with payment from both parties.
When the patient was cleared for discharge, an orthopedic nurse practitioner completed the discharge medication reconciliation but neglected to include the Dilantin in the medication list. The missed Dilantin was discovered, and an orthopedic physician's assistant amended the discharge summary to add the Dilantin to the medication list.
The hospital nursing staff's process was to provide a report to the nursing facility and fax a copy of the discharge summary. However, they did not fax the amended discharge summary with the Dilantin. The hospital completed a TOC document, which did list the Dilantin; however, this was not sent to the nursing facility.
While the orthopedic PA did amend the discharge summary to include the Dilantin, they did not ensure that the amended summary was sent to the nursing facility. Multiple communication failures resulted in the patient missing doses of Dilantin. After missing these doses, the patient experienced a seizure at the nursing facility. During the seizure, the patient fell, which resulted in facial fractures.
Risk Management Takeaways
- Evaluate the discharge planning process with a review of documents and communication with the receiving facility.
- To ensure the accuracy of dictations, read and review dictated documents prior to authentication.
- Establish a process to ensure that amended documents are integrated into the patient’s medical record and forwarded to appropriate parties.
- Ensure that patients and patient representatives have access to the patient portal so they can review the accuracy of medical information.